Two common types of antidepressant medications, selective serotonin reuptake inhibitors and tricyclics, were found to have negative effects on users’ love lives. In a recent study, participants actively taking the drugs reported not only decreased sexual desires but also fewer feelings of a personal connection with their partners.

The two popular antidepressant drugs were found to have gender-specific effects on users, according to the study conducted by researchers from the University of California, San Diego. LiveScience reported that selective serotonin reuptake inhibitors, also known as SSRIs, largely affected feelings of love in male users, while females were left less affected. On the other hand, tricyclic antidepressants seemed to influence female users’ feelings of love greater than they did those of male users. These findings are shocking because for those suffering from depression a medication that depletes one's feelings of love would do more harm than good. Thankfully, according to study author Dr. Hagop S. Akiskal, “The good news is that there are a variety of agents for treating depression."

In the study, the researchers asked participants on both medications to complete a questionnaire addressing whether or not their feelings of love toward their partners had at all changed since their course began. A total of 192 depression patients were involved in the study: 123 women, 69 men, and 13 homosexual individuals. Akiskal described the volunteers as being “smitten by love.” Each participant was in a loving relationship for a duration ranging from seven months to 26 years long.

Results showed that patients taking SSRIs were more likely to report a loss of closeness with their partner. These patients also reported to be less wishful that their relationships “would last forever” when compared to patients taking the tricyclic. Men prescribed SSRIs were also found to be particularly less inclined to ask for help or advice, or take care of their partners, according to LiveScience. In the study, tricyclics were also found to have significant effects on users. Women prescribed the medication often complained of “disturbances in their sex life,” a side effect that was far less reported by the male users.

The study adds further evidence to the long-known association between antidepressant medication and loss of sex drive and/or romantic feelings. PsychCentral reported that between 30 percent and 70 percent who take antidepressants experience sexual problems from as early as the first week following treatment. These problems are usually physical, such as erectile dysfunction in men, vaginal dryness in women, and limited ability to achieve an orgasm in both genders.

However, feelings of love or less closeness with your partners are particularly dangerous to individuals with this disorder and under no circumstances should these feelings be ignored. "Certainly, a physician should always inquire whether there is any impairment in the love life during depressive illness, because the loss of sexual desire and sexual feelings are common manifestations of depressive illness itself,” Akiskal said.

Source: Akiskal HS, Marazziti D, Udo M, et al. Dimorphic changes of some features of loving relationships during long-term use of antidepressants in depressed outpatients. Journal of Affective Disorders. 2014.